Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 72, NWS Morristown, TN

May 28, 2000Blount County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 28, 2000, 4:21 PM EDT for Blount County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 28, 2000, 4:21 PM EDT (20:21 UTC)
Expired
May 28, 2000, 4:50 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Blount County, TN

What was reported inside it

TimeReportWhereRemark
May 28, 4:30 PM EDTThunderstorm WindTownsend, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.4 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS54 KMRX 282021
SVRMRX
TNC009-282050-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
421 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLOUNT COUNTY IN EASTERN TENNESSEE
  
* UNTIL 450 PM EDT

* AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF WALLAND...OR 8 MILES
  SOUTHEAST OF MARYVILLE...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CADES COVE AROUND 425 PM EDT
  TOWNSEND AROUND 430 PM EDT
  
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  DAMAGING HAIL UP TO 1 3/4 INCH IN DIAMETER...OR THE SIZE OF
  GOLFBALLS.

STAY AWAY FROM WINDOWS.

$$

LAT...LON 3576 8394 3558 8396 3552 8351 3574 8348

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 1:27 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 28, 1:27 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
127 PM EDT SUN MAY 28 2000

COLD FRONT IS HARD TO DISCERN BUT WOULD PLACE LOCATION BETWEEN BNA
AND CSV. AIRMASS AHEAD OF FRONT IS BECOMING QUITE UNSTABLE WITH MSAS
LIFTED INDICES ALREADY NEARING -6 ACROSS THE NORTHERN PLATEAU AND
NORTHERN CENTRAL OF THE VALLEY. GIVEN INCOMING UPPER LOW AND
ASSOCIATED COLD AIR ALOFT PULLING SOUTHEAST INTO THE SOUTHERN
APPALACHIANS WOULD EXPECT CONTINUED DESTABILIZATION OF THE AIR OVER
THE REGION. WILL CONTINUE WORDING OF SOME POSSIBLY SEVERE THIS
EVENING OVER THE NORTHERN HALF OF THE FORECAST AREA...ESPECIALLY FOR
SOUTHWEST VIRGINIA AND NORTHEAST TENNESSEE. GIVEN THE LOWERING WBZ
AND DRY AIR INTRUSION IN THE MID-LEVELS...MAIN THREAT WILL BE LARGE
HAIL AND DAMAGING DOWNBURST WINDS.

FRONT SWEEPS EAST EARLY WITH A GOOD DEAL OF COLD AIR ADVECTION
STRATU-CU MOVING INTO THE REGION FOR TONIGHT...MEMORIAL DAY AND
THEN PULLING OUT MONDAY NIGHT/EARLY TUESDAY.  ALSO...SOME LIGHT
SHOWERS ARE POSSIBLE FOR THE NORTHEAST THIRD OF THE FORECAST AREA
FOR MEMORIAL DAY. SINCE I AM FORECASTING MORE CLOUDS FOR MEMORIAL
DAY WILL TREND TOWARD THE COOLER GUIDANCE VALUES FOR TOMORROW.

LARGE RIDGE BUILDS INTO THE REGION FOR THE REST OF THE WEEK AND
EXPECT DRY AND WARMER TEMPERATURES.  HIGHS FOR THE LATTER HALF OF
THE WEEK WILL BE IN THE LOWER AND MID 90S ACROSS THE VALLEY.

THE FOLLOWING NUMBERS ARE FOR COORDINATION PURPOSES ONLY:

FCSTID = 15
CHA   58  80  57  87 /  10   0   0   0
TYS   57  75  56  85 /  30   0   0   0
TRI   56  71  51  80 /  60  30   5   0
OQT   57  76  56  85 /  20   0   0   0

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, May 28, 3:52 PM EDT, 29 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
352 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0330 PM    GATE CITY                 VA   WIND DAMAGE
05/28/00   SCOTT                          REPORTED BY DISPATCH
                                          TREE DOWN EAST OF GATE
                                          CITY ON HWY 619

0330 PM    KINGSPORT                 TN   0.75 INCH HAIL
05/28/00   SULLIVAN                       REPORTED BY DISPATCH
                                          DIME SIZE HAIL AROUND
                                          KINGSPORT

0335 PM    BLOOMINGDALE              TN   1.75 INCH HAIL
05/28/00   SULLIVAN                       REPORTED BY DISPATCH
                                          GOLFBALL SIZE HAIL NEAR
                                          BLOOMINGDALE

0347 PM    BLOOMINGDALE              TN   WIND DAMAGE
05/28/00   SULLIVAN                       REPORTED BY DISPATCH
                                          NUMEROUS TREES DOWN IN
                                          BLOOMINGDALE AREA

END
MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:14 PM EDTSevere Thunderstorm WarningMRXMeigs31 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXKnox, Union45 min
May 27, 8:15 PM EDTSevere Thunderstorm WarningMRXBlount45 min
May 27, 8:28 PM EDTSevere Thunderstorm WarningMRXMonroe32 min
May 27, 8:31 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson44 min
May 27, 8:31 PM EDTSevere Thunderstorm WarningMRXSevier44 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXHancock, Hawkins45 min
May 27, 8:45 PM EDTSevere Thunderstorm WarningMRXCocke, Hamblen45 min
May 27, 9:00 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 27, 9:04 PM EDTSevere Thunderstorm WarningMRXGreene41 min
May 27, 9:19 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier26 min
May 27, 9:26 PM EDTSevere Thunderstorm WarningMRXBradley34 min
May 27, 9:29 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan46 min
May 27, 9:36 PM EDTSevere Thunderstorm WarningMRXUnicoi, Washington29 min
May 27, 9:52 PM EDTSevere Thunderstorm WarningMRXCarter43 min
May 27, 10:23 PM EDTSevere Thunderstorm WarningMRXJohnson37 min
May 28, 3:10 PM EDTSevere Thunderstorm WarningMRXSullivan35 min
May 28, 3:45 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
May 28, 4:04 PM EDTSevere Thunderstorm WarningMRXJohnson26 min
May 28, 6:34 PM EDTSevere Thunderstorm WarningMRXSullivan41 min
May 28, 7:17 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson58 min
May 28, 7:25 PM EDTSevere Thunderstorm WarningMRXUnicoi50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.